Alert archive / Texas / Tornado Warnings in 1998
Tornado Warning 51, NWS San Angelo, TX
NWS San Angelo, TX issued this tornado warning at Oct 31, 1998, 6:35 PM CST for Fisher County, Texas. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 31, 1998, 6:35 PM CST (00:35 UTC)
- Expired
- Oct 31, 1998, 7:10 PM CST
- In force
- 35 min
- Issued by
- NWS San Angelo, TX
- Area
- Whole counties
County Fisher County, TX
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 31, 1:30 PM CST | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 0.6 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1315 m above ground
- 0-6 km bulk shear
- 74 kt
- 0-1 km storm-relative helicity
- 124 m²/s²
- 0-3 km storm-relative helicity
- 416 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSJT 010036 TORSJT TXC151-010110- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE SAN ANGELO TX 635 PM CST SAT OCT 31 1998 THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A * TORNADO WARNING FOR... FISHER COUNTY IN NORTHWESTERN TEXAS * UNTIL 710 PM CST * AT 634 PM CST... SPOTTERS REPORTED A TORNADO 11 MILES NORTHWEST OF ROBY OR 4 MILES WEST OF ROTAN... MOVING NORTHEAST AT 25 MPH. * THE TORNADO IS EXPECTED TO BE NEAR... ROTAN AT 640 PM CST A TORNADO IS ON THE GROUND! GO TO THE BASEMENT! IF A BASEMENT IS NOT AVAILABLE...GO TO A SMALL INTERIOR ROOM ON THE LOWEST FLOOR! TPH
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before this tornado warning went out at Oct 31, 1:56 PM CST, 4 hours 39 minutes earlier.
Area forecast discussion, Oct 31, 1:56 PM CST, 4 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN ANGELO TX 156 PM CST SAT OCT 31 1998 SQUALL LINE IS DEVELOPING RAPIDLY IN WEST TEXAS IN THE VICINITY OF THE PACIFIC FRONT. THIS FEATURE WILL PUSH SLOWLY TO THE EAST WHILE MOST OF THE CELLS MOVE QUICKLY TO THE NORTH-NORTHEAST...PROMPTING THE ISSUANCE OF A SEVERE THUNDERSTORM WATCH BY SPC WHICH EXTENDS INTO THE WESTERN HALF OF OUR REGION THROUGH 8 PM. ALTHOUGH THE SQUALL LINE WILL BE THE MAIN WEATHER FEATURE THIS AFTERNOON AND EVENING...THE RAIN WILL CONTINUE PAST MIDNIGHT AS THE UPPER LOW NOW IN SOUTHWEST NEW MEXICO LAGS BEHIND THE FRONT AND PASSES THROUGH OUR REGION EARLY SUNDAY MORNING...PROVIDING AMPLE LIFT AND DYNAMICS FOR A LARGE AREA OF POST FRONTAL RAIN WITH EMBEDDED THUNDERSTORMS. MODELS SHOW OUR REGION UNDER THE FAVORABLE RIGHT ENTRANCE REGION OF THE MAIN UPPER LEVEL JET STREAK BETWEEN 00Z AND 12Z...AND HINT AT A MORE SUBTLE SPEED MAXIMUM WHICH WOULD FURTHER ENHANCE UPWARD MOTION AND UPPER LEVEL DIVERGENCE STARTING LATER THIS EVENING. BY MIDNIGHT...THE LOW LEVEL JET AND MID LEVEL WIND MAXIMUM ALSO COME INTO PLAY FOR ENHANCING RAIN CHANCES OVER OUR REGION IN A VERY MOIST ATMOSPHERE CONTAINING PRECIPITABLE WATERS AROUND 1.5 INCHES...WHICH IS AROUND 200 PERCENT OF THE SEASONAL NORMAL. OVERALL...THE POTENTIAL FOR WIDESPREAD HEAVY RAIN OF GREATER THAN ONE INCH LOOKS GOOD FOR NEARLY ALL OF OUR REGION TONIGHT. THE FAST MOVING CELLS IN THE SQUALL LINE ARE NOT QUITE LINED UP IN A TRAIN ECHO PATTERN...AND OUR REGION HAS BEEN DRY WITH HIGH FLOOD GUIDANCE VALUES SO A FLASH FLOOD WATCH IS PROBABLY NOT NEEDED...BUT MENTION OF LOCALLY HEAVY RAIN IN THE FORECAST IS RECOMMENDED. THE RAIN WILL LIKELY END BY SUNRISE OVER THE WESTERN HALF OF OUR REGION...AND LINGER INTO THE MID AND LATE MORNING FOR OUR EASTERN COUNTIES. BEHIND THE FRONT...THE ATMOSPHERE WILL DRY OUT BUT WITH CYCLONIC 500 MB FLOW CONTINUING THROUGH THE AFTERNOON...MOST AREAS WILL PROBABLY END UP MOSTLY CLOUDY DUE TO THE WRAP-AROUND CLOUDS FROM THE UPPER LOW...ESPECIALLY FOR OUR NORTHERN COUNTIES. GUIDANCE HIGHS FOR SUNDAY ARE A FEW DEGREES LOWER FROM PREVIOUS RUNS WHICH LOOKS APPROPRIATE FOR THE CURRENT FORECAST. BEYOND SUNDAY...TRANQUIL WEATHER WILL RETURN TO THE REGION FOR THE EARLY PART OF THE WORK WEEK WITH SEASONABLY PLEASANT DAYS AND COOL NIGHTS EXPECTED. ABI 055/064 +4 SJT 056/066 +3 JCT 058/067 94 10
In the hours before
Special weather statement, Oct 31, 2:29 PM CST, 4 hours 6 minutes before
TXZ049-053-054-064>066-071>073-076>078-098-099-113-114-127-128- 139-140-154-155-168>170-011415- WEST CENTRAL TEXAS THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE SAN ANGELO TX 229 PM CST SAT OCT 31 1998 ...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER WEST CENTRAL TEXAS LATE THIS AFTERNOON AND TONIGHT...LOCALLY HEAVY RAINFALL IS ALSO LIKELY TONIGHT... A STRONG UPPER LEVEL STORM SYSTEM OVER SOUTHERN NEW MEXICO WILL MOVE ACROSS TEXAS TONIGHT...WHILE A PACIFIC COLD FRONT CURRENTLY OVER WEST TEXAS WILL ALSO MOVE ACROSS THE REGION FROM WEST TO EAST DURING THE EVENING AND LATE NIGHT HOURS. A LINE OF THUNDERSTORMS WILL ACCOMPANY THE PASSAGE OF THIS COLD FRONT. THESE STORMS WILL LIKELY AFFECT AREAS ALONG AND WEST OF AN ABILENE TO SAN ANGELO TO SONORA LINE BETWEEN 6 AND 10 PM...AND AFFECT AREAS EAST OF THIS LINE DURING THE LATE EVENING HOURS THROUGH 1 AM. DUE TO STRONG WINDS ALOFT AND SUFFICIENT UPPER LEVEL SUPPORT...SOME OF THESE STORMS MAY BECOME SEVERE WITH DAMAGING WINDS IN EXCESS OF 60 MPH AND HAIL UP TO GOLF BALL SIZE. THE THREAT OF RAIN WILL CONTINUE AFTER MIDNIGHT OVER MOST OF WEST CENTRAL TEXAS AS DEEP MOISTURE REMAINS IN PLACE BEHIND THE COLD FRONT. ALTHOUGH THE CHANCE FOR SEVERE WEATHER WILL DIMINISH AFTER MIDNIGHT...HEAVY RAINFALL IS LIKELY WITH MINOR FLOODING OF LOW WATER CROSSINGS AND POOR DRAINAGE AREAS POSSIBLE. TRICK-OR-TREATERS AND PEOPLE PLANNING OUTDOOR HALLOWEEN ACTIVITIES AND SHOULD CLOSELY MONITOR THE WEATHER CONDITIONS THIS EVENING AND BE PREPARED TO SEEK SHELTER IN A STURDY BUILDING IF A THUNDERSTORM APPROACHES. SPOTTER ACTIVATION WILL LIKELY BE NEEDED. FOR THE SOUTHWEST TEXAS AND SOUTHEAST NEW MEXICO OUTLOOK SEE PRODUCT LBBSPSMAF. FOR THE SOUTH CENTRAL TEXAS OUTLOOK SEE PRODUCT SATSPSSAT. THIS IS THE FINAL ROUTINE ISSUANCE OF THE THUNDERSTORM OUTLOOK UNTIL MARCH 15 1999. HOWEVER...THIS OUTLOOK WILL BE ISSUED AS NEEDED THROUGH THE LATE FALL AND WINTER SEASONS WHENEVER THUNDERSTORMS THREATEN ANY PORTION OF WEST CENTRAL TEXAS. 10
The office that day
Everything else NWS San Angelo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 31, 6:01 PM CST | Severe Thunderstorm Warning | SJT | Fisher | 64 min |
| Oct 31, 6:04 PM CST | Severe Thunderstorm Warning | SJT | Mitchell, Sterling | 61 min |
| Oct 31, 6:22 PM CST | Tornado Warning | SJT | Mitchell, Sterling | 33 min |
| Oct 31, 6:58 PM CST | Severe Thunderstorm Warning | SJT | Coke, Nolan | 47 min |
| Oct 31, 7:01 PM CST | Severe Thunderstorm Warning | SJT | Mitchell | 34 min |
| Oct 31, 7:33 PM CST | Severe Thunderstorm Warning | SJT | Crockett | 47 min |
| Oct 31, 8:16 PM CST | Severe Thunderstorm Warning | SJT | Irion | 49 min |
| Oct 31, 8:19 PM CST | Severe Thunderstorm Warning | SJT | Crockett | 61 min |
| Oct 31, 9:37 PM CST | Severe Thunderstorm Warning | SJT | Schleicher | 48 min |
| Oct 31, 9:47 PM CST | Severe Thunderstorm Warning | SJT | Coke, Tom Green | 63 min |
| Oct 31, 9:59 PM CST | Severe Thunderstorm Warning | SJT | Runnels | 46 min |
| Oct 31, 10:50 PM CST | Severe Thunderstorm Warning | SJT | Sutton | 65 min |
Nearby
Tornado Warnings in Texas, 1998Every tornado warning in 1998Tornadoes in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.